North Dakota, 2025

Drought in North Dakota, March 1 to 31, 2025

March 1 to 31, 2025 · NWS BIS · 15 events in 15 counties and zones

Severe to extreme drought conditions, D2-D3, continued through the month of March over western into parts of central North Dakota.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Severe to extreme drought conditions, D2-D3, continued through the month of March over western into parts of central North Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Feb 28, 10:52 PM CST, 1 hour 8 minutes earlier. Its key messages:

  • High variance in forecast high temperatures on Saturday, ranging from the mid 20s near the Turtle Mountains to near 50 in the far southwest.
  • Temperatures around 10 to 20 degrees above average statewide Sunday and Monday.
  • Low to medium chances (20 to 40 percent) for rain and snow Monday night through Tuesday, with temperatures falling back to near average.
Area forecast discussion, Feb 28, 10:52 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1052 PM CST Fri Feb 28 2025

.KEY MESSAGES...

- High variance in forecast high temperatures on Saturday,
  ranging from the mid 20s near the Turtle Mountains to near 50
  in the far southwest.

- Temperatures around 10 to 20 degrees above average statewide
  Sunday and Monday.

- Low to medium chances (20 to 40 percent) for rain and snow
  Monday night through Tuesday, with temperatures falling back
  to near average.

&&

.UPDATE...
Issued at 1052 PM CST Fri Feb 28 2025

No major changes are needed with this update. Mid level clouds
continue to hold between the Highway 83 and Highway 281
corridors. If these trends continue through the night, which is
looking more and more likely, our low temperature forecast is
likely too cold, especially in the Turtle Mountains area.
Meanwhile, lower stratus persists from northwest to south
central North Dakota, and has now pushed as far west as
Dickinson. Light flurries are still being observed at times, but
not as spatially or temporally prevalent as earlier in the
evening.

UPDATE
Issued at 815 PM CST Fri Feb 28 2025

Guidance is struggling mightily with the expansive low/mid
stratus covering northwest, central, and southeast North Dakota
this evening. The HRRR and RAP are at least depicting the
western half of these clouds, which does have lower ceilings
compared to the eastern half. But the more predominantly mid
level clouds from the Turtle Mountains through the James River
Valley are almost absent from all model guidance, aside from
some hints in the GFS. The mechanisms responsible for these
clouds appear to be a mid level jet streak riding over a low
level baroclinic zone. Also present is surface high pressure
expanding into northeast North Dakota, but the associated dry
northeasterly flow does not appear to be deterring the mid
level clouds. Major adjustments have been made to the sky cover
forecast, which now advertises a mostly cloudy sky across most
of western and central North Dakota through the night, and there
is now a much slower dissipating trend in cloud cover through
the day tomorrow.

Flurries are becoming more common along the Highway 83 corridor
north of Bismarck. Still have not seen visibility reduced below
9 miles, so confidence remains high in flurries vs. light snow.
Coverage of flurries was boosted to scattered for this update in
areas of higher confidence.

UPDATE
Issued at 555 PM CST Fri Feb 28 2025

The Wind Advisory has been cancelled as winds are no longer
meeting criteria.

A few sites closer to the Canadian border are now reporting
snow at 9-10 mile visibility, and similar observations have
been noted upstream into southeast Saskatchewan. Given high
confidence that snowfall will not become any more intense than
this, have converted the 20 percent chance of light snow to an
isolated flurries mention in the forecast through the night.

&&

.DISCUSSION...
Issued at 402 PM CST Fri Feb 28 2025

Cold front has pushed across the CWA and is now more of a
stalled boundary from northwestern to south central North
Dakota. Abundant cloud cover will be found along this stalled
boundary through tonight. There are limited indications a weak
wave aloft may seed this lower level moisture along this
boundary tonight. This could lead to a few isolated snow showers
along the boundary, although the chance of this is lower (less
than 25%) as a surface high will move start moving into the
region. For now added slight chance mention. Winds from this
front are also starting to diminish. There are still some areas
with sustained wind speeds at or near Wind Advisory criteria.
Cancelled the advisory where winds have diminished, although it
will remain through late this afternoon in south central and
southeastern portions, mainly for sustained wind speeds. With
this mentioned surface high moving across the east lows tonight
will generally be in the single digits to teens east to the
lower to mid 20s west. Stalled boundary could linger then push
east on Saturday. This could linger some partly to mostly cloudy
skies along this boundary. Surface high should limit chances
for precipitation with this cloud cover, thus kept the forecast
dry for now although a few flurries are possible. Temperatures
along and east of this boundary will remain near to slightly
above normal, while temperatures in the west remain in the 40s
to lower 50s. Winds should also remain light and generally
southerly. Skies become mainly clear for Saturday night, with
light winds continuing. Lows Saturday night look to be in the
20s, with some teens northeast. A broad ridge the sets in for
Sunday brining a warm and mainly dry day. Look for highs in the
40s to mid 50s, with far northeastern areas in the upper 30s.
Sunday night remains dry and mild, with lows in the 20s.

Monday sees another mild day as the broad ridge transitions to a
large trough pattern. Monday night through Tuesday night, this
large trough pattern combined with a large surface low in the
central plains could bring about cooler, more normal like,
temperatures and the next chances for snow. Most clusters show
split flow with this system, and 60% of clusters keep the
precipitation to the south. The remaining 40% of clusters give a
broad chance of mainly light snow with the inverted surface
trough and passage of the split wave. NBM putting in 20 to 40%
chance for mainly snow and mainly on Tuesday as a result. A
general northwest flow pattern then sets up for mid to late
week. This pattern looks to support more near to slightly above
normal temperatures. Perhaps a weak wave or two brings at least
slight chances for light precipitation in this pattern,
however, confidence in timing and location with any weak wave
right now is low and a mainly dry forecast is currently
published.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1052 PM CST Fri Feb 28 2025

MVFR ceilings are expected across western and central North
Dakota through tonight and into Saturday morning. The highest
confidence in MVFR is from around KBIS to KDIK and up towards
KXWA, the latter of which could see IFR ceilings prevail
overnight. North central parts of the state should see MVFR
ceilings push back as far east as around KMOT, but this may not
occur until early Saturday morning. Meanwhile, KJMS and
surrounding areas are likely to remain at VFR. Low ceilings
should begin to clear out of western North Dakota by late
Saturday morning, but could hold over central parts of the
state until early to mid afternoon. Light northeasterly winds
overnight will become southerly on Saturday.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Hollan
DISCUSSION...Anglin
AVIATION...Hollan
Hazardous weather outlook, Feb 28, 10:53 PM CST, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1053 PM CST Fri Feb 28 2025

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-020500-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1053 PM CST Fri Feb 28 2025 /953 PM MST Fri Feb 28 2025/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hollan

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 drought. Local standard time, as filed.

Drought, Divide

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Divide forecast zone
Reported by
Drought Monitor
Coordinates
48.815, -103.487 (the zone’s center; the record gives no point)

Drought, Burke

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Burke forecast zone
Reported by
Drought Monitor
Coordinates
48.791, -102.518 (the zone’s center; the record gives no point)

Drought, Renville

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Renville forecast zone
Reported by
Drought Monitor
Coordinates
48.719, -101.658 (the zone’s center; the record gives no point)

Drought, Williams

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Williams forecast zone
Reported by
Drought Monitor
Coordinates
48.344, -103.480 (the zone’s center; the record gives no point)

Drought, Mountrail

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Mountrail forecast zone
Reported by
Drought Monitor
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

Drought, McKenzie

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
McKenzie forecast zone
Reported by
Drought Monitor
Coordinates
47.740, -103.395 (the zone’s center; the record gives no point)

Drought, Dunn

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Dunn forecast zone
Reported by
Drought Monitor
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

Drought, Golden Valley

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Golden Valley forecast zone
Reported by
Drought Monitor
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

Drought, Billings

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Billings forecast zone
Reported by
Drought Monitor
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

Drought, Stark

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Stark forecast zone
Reported by
Drought Monitor
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

Drought, Slope

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Slope forecast zone
Reported by
Drought Monitor
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

Drought, Hettinger

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Hettinger forecast zone
Reported by
Drought Monitor
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

Drought, Grant

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Grant forecast zone
Reported by
Drought Monitor
Coordinates
46.358, -101.640 (the zone’s center; the record gives no point)

Drought, Bowman

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Bowman forecast zone
Reported by
Drought Monitor
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

Drought, Adams

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Adams forecast zone
Reported by
Drought Monitor
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2025Every state in 2025This day in weather historyWarnings in North Dakota, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1244894, 1244895, 1244896, 1244897, 1244898, 1244899, 1244900, 1244901, 1244902, 1244903, 1244904, 1244905, 1244906, 1244907, 1244908.